Lightheaded

Feeling lightheaded or a little faint is a common symptom for older adults. However, although this feeling is not categorized as life-threatening, there are instances where it might be, and giving these symptoms proper attention with your healthcare provider is essential to maintaining a healthy life, not to mention having peace of mind.

“Don’t ignore it. Even if the lightheadedness does not have a serious cause, it could lead to serious injuries from a fall. And at the worst, the cause may itself be life-threatening,” said Dr. Shamai Grossman, an associate professor of emergency medicine at Harvard Medical School.

If the feeling of lightheadedness should strike, Dr. Grossman recommends having a drink of water or orange juice and lying down. If the symptoms last more than 15 minutes, it is time to seek urgent medical attention. Even if the symptoms are brief, and even if you believe you may know the underlying cause, it’s best to report the symptoms to your doctor.

The following are some of the top causes of lightheadedness and common solutions.

5. Dehydration

dehydration

At times when we become overheated, it is likely because we are not drinking or eating enough. Without enough fluids, the volume of your blood goes down, thus lowering your blood pressure and keeping your brain from getting enough blood, which ultimately causes the lightheadedness. “A glass of water may be enough to make you feel better, but if you haven’t been eating or drinking much for days, it will take more than that to rehydrate your body,” said Dr. Grossman. Depending on the severity of your dehydration, you might need an intravenous infusion of fluid. A doctor might also check to see if you need electrolytes like potassium or salt.

4. Medication Side Effects

side effects

There are moments when certain medications may cause you to feel lightheaded, especially those that lower your blood pressure or make you urinate more. “If they work too well, they’ll lower your blood pressure too much and make you lightheaded. Diuretics are notorious for this,” said Dr. Grossman. The solution? It is as simple as merely adjusting the daily dose or switching medications.


Social Sharing